Virginia, 2003

Damaging Winds in Virginia, August 29, 2003

August 29, 2003 · NWS RNK · 2 events in 2 counties and zones

Thunderstorm winds during the afternoon of the 29th downed trees 5 miles southeast of Woolwine and 7 miles north of Burnt Chimney.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the afternoon of the 29th downed trees 5 miles southeast of Woolwine and 7 miles north of Burnt Chimney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 29, 9:40 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 29, 9:40 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1040 AM EDT FRI AUG 29 2003

VALLEY FOG BURNING OFF AS IS EVIDENT ON MORNING SAT PIX.  ALREADY
REBOUNDING INTO U70 TO L80S EVERYWHERE BUT SERN WV WHERE SOME
VALLEYS STILL IN THE UPPER 60S WITH MORE PERSISTANT FOG.  MORNING
SOUNDINGS IMPRESSIVE WITH WATER CONTENT AND INSTABILITY.  PWATS NEAR
1.5 IN THE MOUNTAINS TO NEAR 1.9 IN THE EAST AND CAPES 1500 WEST TO
3500 J/KG EAST.  NO SYNOPTIC SCALE FORCING AS WE SAW YESTERDAY...BUT
MOIST ATMOS AND LOW LFCS WILL COMBINE WITH DIFFERENTIAL HEATING TO
PRODUCE SCATTERED DEEP CONVECTION AGAIN THIS AFTERNOON.  TEMPS ALOFT
VERY WARM SO HAIL DOESNT APPEAR TO BE A BIG THREAT...BUT THERE COULD
BE A FEW STORMS THAT PULSE TO NEAR SEVERE LEVELS WITH WINDS THIS
AFTERNOON DURING PEAK HEATING.

WILL OPEN MAX TEMP RANGES A BIT UPWARDS IN SOME LOCATIONS OTHERWISE
ONLY ADDITION IS TO ADD VERY HEAVY RAIN EAST OF THE BLUE RIDGE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SPN
Hazardous weather outlook, Aug 29, 10:23 AM EST, 3 hours 22 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY...WITH THE
BEST CHANCE ALONG AND WEST OF THE BLUE RIDGE.  THE THREAT FOR SEVERE
WEATHER APPEARS MINIMAL AT THIS TIME...WITH AN ISOLATED STRONG WIND
GUST NOT OUT OF THE QUESTION.  HOWEVER...SOME STORMS ARE EXPECTED TO
MOVE SLOWLY AND PRODUCE VERY HEAVY RAINFALL RATES.  THEREFORE...THE
RISK OF A STORM PRODUCING AN ISOLATED FLASH FLOOD DOES EXIST FOR
LATE THIS AFTERNOON AND THIS EVENING...MAINLY WEST OF THE BLUE RIDGE.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SK

In the hours before

Local storm report, Aug 29, 9:03 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 AM EDT FRI AUG 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    10N BOONE                 NC   FLASH FLOOD
08/28/03   WATAUGA                        STREET FLOODING. REPORTED
                                          BY WATAUGA COUNTY EMA.

0830 PM    FOREST                    VA   WIND DAMAGE
08/28/03   BEDFORD                        NUMEROUS TREES DOWN.
                                          REPORTED BY BEDFORD
                                          COUNTY 911.

0940 PM    10NW BEDFORD              VA   WIND DAMAGE
08/28/03   BEDFORD                        NUMEROUS TREES DOWN.
                                          REPORTED BY BEDFORD
                                          SHERIFFS OFFICE.

0950 PM    MONROE                    VA   WIND DAMAGE
08/28/03   AMHERST                        A FEW TREES DOWN.REPORTED
                                          BY AMHERST SHERIFFS
                                          OFFICE.

The radar

The Roanoke radar (KFCX), 33 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
August 29, 1:45 PM EST
Where
Patrick County, 5 mi SE of Woolwine
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -80.217

Thunderstorm Wind, Franklin

When
August 29, 3:00 PM EST
Where
Franklin County, 7 mi N of Burnt Chimney
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -79.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332840, 5332841.